Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue: Drug change?
Aug 19, 2001

I have terrible hiv related fatigue and my Doc has done all the tests and apparently they are not showing anything abnormal. A friend of mine was on the same meds as me (Combivir and Indinavir) and had the same problem with fatigue. He substituted one of these drugs with Kaletra and does not feel fatigued any more. Should I ask my GP to do the same for me? I am diagnosed 6 months CD4 is 300, VL is 500 Thanks Dr Frascino

Response from Dr. Frascino

Hi,

You are not alone! HIV fatigue is our most common complaint. Unfortunately, the cause or causes for that fatigue vary greatly from person to person. Your friend's fatigue was improved by switching medications and that's very good news, but don't count on your condition responding the same way. It may not.

As I have mentioned before, the cause of HIV-related fatigue is often multifactorial with numerous conditions contributing to the problem. Fatigue can be caused by inappropriate attention to basic human requirements such as rest, diet, and exercise. Psychological causes include stress, anxiety, and depression. Fatigue can be a symptom of an opportunistic illness or caused by abnormalities of the endocrine system - low testosterone in men, adrenal insufficiency, and low production of thyroid hormone. Fatigue may be due to drug side effects, and even HIV itself. Finally, fatigue can be caused by anemia, a very common disorder associated with HIV infection and its treatment. You are on Combivir, which contains AZT. AZT is well known to suppress the bone marrow and decrease the production of blood cells. Check with your HIV specialist again and review the common causes I mentioned above. Get copies of your lab work and see if your values are really in the normal range, particularly your hemoglobin. The lower limit of normal for men is 14 g/dL and for women, 12 g/dL. You should also talk with your HIV specialist to see if there is a way to get your viral load down below the level of detection. The bottom line is that you should not settle for having "terrible" fatigue. Find the cause or causes and treat the underlying problem. For instance, if you are anemic, Procrit may be very helpful for you. It stimulates your bone marrow to make new red blood cells.

Good luck, write back if you're still having problems.

RJF


Previous
HIV Dialysis
Next
Narcolepsy related to hiv?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement